Alert archive / Iowa / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 319, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 22, 2007, 9:57 AM CDT for Sac County, Iowa. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 22, 2007, 9:57 AM CDT (14:57 UTC)
- Expired
- Aug 22, 2007, 10:45 AM CDT
- In force
- 48 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Sac County, IA
The radar
The Des Moines radar (KDMX), 140 km from the middle of the area, began a volume at 14:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 22, 10:15 AM CDT | TSTM WND DMG | N Schaller, IA | 12 TO 18 INCH BRANCHES DOWN IN TOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 3.0 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1071 J/kg
- Mixed-layer CIN
- -277 J/kg
- Mixed-layer LCL
- 1229 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 128 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDMX 221456
SVRDMX
IAC161-221545-
/O.NEW.KDMX.SV.W.0319.070822T1457Z-070822T1545Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
957 AM CDT WED AUG 22 2007
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SAC COUNTY IN WEST CENTRAL IOWA...
* UNTIL 1045 AM CDT.
* AT 955 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
STORM WAS LOCATED 13 MILES NORTH OF ODEBOLT...OR ABOUT 12 MILES
NORTHEAST OF IDA GROVE...AND MOVING EAST AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
SAC CITY BY 1025 AM CDT...
LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS
UNTIL THE STORM PASSES.
LAT...LON 4257 9491 4248 9491 4247 9487 4228 9488
4230 9532 4248 9532 4249 9539 4256 9539
TIME...MOT...LOC 1457Z 266DEG 31KT 4249 9531
$$
ALBRECHT3 follow-up statements
000
WWUS53 KDMX 221521
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1021 AM CDT WED AUG 22 2007
IAC161-221545-
/O.CON.KDMX.SV.W.0319.000000T0000Z-070822T1545Z/
SAC IA-
1021 AM CDT WED AUG 22 2007
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 AM CDT
FOR SAC COUNTY...
AT 1020 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED NEAR SCHALLER...OR ABOUT 9 MILES SOUTH OF
STORM LAKE...MOVING EAST AT 20 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
NEMAHA BY 1035 AM CDT...
8 MILES NORTH OF SAC CITY BY 1045 AM CDT...
LAT...LON 4256 9539 4257 9491 4248 9491 4247 9487
4228 9488 4230 9525 4230 9532 4248 9532
4249 9539
TIME...MOT...LOC 1521Z 257DEG 20KT 4251 9520
$$
ALBRECHT000
WWUS53 KDMX 221535
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1035 AM CDT WED AUG 22 2007
IAC161-221545-
/O.CON.KDMX.SV.W.0319.000000T0000Z-070822T1545Z/
SAC IA-
1035 AM CDT WED AUG 22 2007
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 AM CDT
FOR SAC COUNTY...
AT 1032 AM CDT...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED CAPABLE
OF PRODUCING NICKEL SIZE HAIL. THESE STORMS WERE LOCATED ALONG A
LINE EXTENDING FROM NEMAHA TO ODEBOLT...OR ALONG A LINE EXTENDING
FROM 8 MILES SOUTH OF STORM LAKE TO 9 MILES EAST OF IDA GROVE...
MOVING EAST AT 20 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
NEMAHA AND EARLY BY 1040 AM CDT...
7 MILES NORTHWEST OF SAC CITY AND 8 MILES NORTHWEST OF LAKE VIEW BY
1045 AM CDT...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY AWAY FROM WINDOWS.
LAT...LON 4257 9531 4256 9492 4249 9492 4247 9491
4247 9487 4229 9489 4230 9532 4248 9531
4248 9539 4256 9539
TIME...MOT...LOC 1535Z 257DEG 20KT 4254 9513 4233 9527
$$
ALBRECHT000
WWUS53 KDMX 221546
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1047 AM CDT WED AUG 22 2007
IAC161-221557-
/O.EXP.KDMX.SV.W.0319.000000T0000Z-070822T1545Z/
SAC IA-
1047 AM CDT WED AUG 22 2007
...THE SEVERE THUNDERSTORM WARNING FOR SAC COUNTY HAS EXPIRE AT
1045 AM CDT...
AT 1045 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 4257 9531 4256 9492 4249 9492 4247 9491
4247 9487 4229 9489 4230 9532 4248 9531
4248 9539 4256 9539
TIME...MOT...LOC 1535Z 257DEG 20KT 4254 9513 4233 9527
$$
ALBRECHTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 4:04 AM CDT, 5 hours 53 minutes earlier.
Area forecast discussion, Aug 22, 4:04 AM CDT, 5 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 404 AM CDT WED AUG 22 2007 .SYNOPSIS... WESTERLY JET SEGMENT MOVING THROUGH THE NORTHERN PLAINS TODAY AS CANADIAN UPPER LOW LIFTS EAST OVER THE NEXT DAY OR TWO. MORE SHORTWAVE ENERGY WILL BE MOVING THROUGH THE CENTRAL PLAINS AND PVA WILL INCREASE ACROSS THE PLAINS INTO WESTERN IA LATE TODAY. DEEP SOUTHERLY FLOW ACROSS THE SOUTHERN PLAINS INTO CONTINUES FROM NEAR SFC TO NEAR 700 MB INTO IOWA WITH PWATS/ CONTINUING TO HOVER AROUND AN INCH AND A HALF AND INCREASING. THE MAIN FRONTAL AXIS WILL REMAIN ORIENTED EAST AND WEST ACROSS NORTHERN IOWA TODAY WITH HIGH CAPES BUILDING ALONG AND SOUTH WHICH WILL AGAIN PROVIDE THE FOCUS FOR YET MORE WIDESPREAD CONVECTION WITH HEAVY RAIN AND SEVERE POTENTIAL IN/NEAR THE CWA . .DISCUSSION... .SHORT TERM...TODAY. FOR THIS MORNING AND INTO THE AFTERNOON WE DO EXPECT LOW CHC PCPN ACROSS THE AREA. HOWEVER WITH CURRENT SITUATION WHERE SUCH HEAVY RAINS HAVE HAD HIGH IMPACTS WILL BE KEEPING WATCH INTACT. CURRENT RADAR TRENDS AGREE WITH GFS DEVELOPMENT ACROSS THE WEST CENTRAL DURING THE 12-18Z TIMEFRAME. NAM DEVELOPS PCPN ACROSS THE SOUTH. .LONG TERM....TONIGHT THROUGH TUESDAY. INCREASED ENERGY THOUGH THE MID LEVELS WILL HELP DEVELOP CONVECTION AGAIN THIS EVENING AS WELL AS A SIGNIFICANT LLJ FROM THE CENTRAL PLAINS NOSING INTO THE AREA. MAIN FORECAST PROBLEM WILL BE IN INITIATION OF CONVECTION AND POTENTIAL FOR MULTIPLE ROUNDS. BOTH THE GFS/NAM/WRF PLACE HIGH PCPN QPF ACROSS SRN MN/NORTH CENTRAL IA DURING THE 06-12Z TIMEFRAME AND HENCE HAVE GONE WITH HIGHEST POPS IN THESE AREAS/TIMEFRAME TONIGHT MAINLY NORTH OF HIGHWAY 30. FLASH WATCH OUTLINE WILL NOT CHANGE AND HAVE EXTENDED OUT UNTIL 15 THURSDAY. SOIL MOISTURE DATA/FFG GUIDANCE NUMBERS INDICATING THE MOST PRONE AREAS ARE LIKELY NORTHWEST AND NORTH CENTRAL SECTIONS OF THE CWA. APPEARS MAY GET A BIT OF A BREAK ON THE CONVECTION IN THE THURSDAY EVENING/OVERNIGHT TIMEFRAME BEFORE MODELS GENERATE MORE CONVECTIVE ROUNDS TO ALONG ADVANCING COLD FRONT BY FRIDAY. SEVERAL MORE CHANCES OF THUNDERSTORMS CONTINUE INTO THE EXTENDED WITH SW FLOW ALOFT. && .AVIATION...22/06Z AVIATION SCENARIO PRETTY MUCH A REPEAT OF TUE WITH CONVECTION DIMINISHING EARLY THIS MORNING WITH REDEVELOPMENT ANTICIPATED LATE THIS AFTERNOON AND TONIGHT. && .DMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH THROUGH 10 AM THURSDAY. IAZ004>007-IA015>017-IA023>028-IA033>039-IA044>050-IA057>060 && LONG TERM...RUSSELL SHORT TERM/AVIATION...SMALL
Hazardous weather outlook, Aug 22, 5:28 AM CDT, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 528 AM CDT WED AUG 22 2007 IAZ004>007-015>017-023>028-033>039-044>050-057>060-231100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK- 528 AM CDT WED AUG 22 2007 ...SERIOUS FLOODING SITUATION MAY WORSEN... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN AND CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT MUCH LIKE WHAT OCCURRED TUESDAY NIGHT...THE CHANCES FOR THUNDERSTORMS WILL INCREASE DURING THE LATE AFTERNOON AND EARLY EVENING HOURS AND CONTINUE OVERNIGHT. NUMEROUS THUNDERSTORMS ARE ANTICIPATED TONIGHT WITH HEAVY RAINS AND ADDITIONAL FLASH FLOODING. RAINFALL FROM ONE TO TWO INCHES MAY OCCUR WITH LOCALLY HIGHER AMOUNTS TO THREE OR FOUR INCHES POSSIBLE. RAINFALL OF THIS MAGNITUDE WITH NEARLY TOTAL RUNOFF WOULD COMPOUND SERIOUS FLOODING SITUATIONS ALREADY IN PROGRESS IN SEVERAL LOCATIONS. A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA AS ARE SEVERAL RIVER FLOOD WARNINGS. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR ADDITIONAL DETAILS. ALTHOUGH FLOODING IS POSSIBLE IN THE ENTIRE WATCH AREA...THE LOCATIONS WITH THE GREATEST THREAT OF HEAVY RAINS AND FLOODING ARE UNFORTUNATELY IN THOSE AREAS ALREADY HARDEST HIT IN NORTHWEST IOWA FROM FORT DODGE FARTHER NORTH AND WEST. SEVERE THUNDERSTORMS ARE POSSIBLE ALONG WITH THE FLASH FLOOD POTENTIAL. LARGE HAIL...DAMAGING WINDS...AND TO A LESSER EXTENT TORNADOES MAY OCCUR WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY CHANCES FOR THUNDERSTORMS REMAIN IN THE FORECAST THROUGH LATE FRIDAY AND THEN AGAIN ON TUESDAY. SEVERE WEATHER...HEAVY RAINS AND FLOODING WILL STILL BE POSSIBLE THROUGH THE REMAINDER OF THE WORK WEEK. THE FLOODING SITUATION WILL LIKELY NOT IMPROVE UNTIL THE WEEKEND...AND MAY EVEN WORSEN UNTIL THAT TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY VERY WELL BE NEEDED BY THE LATE AFTERNOON AND NIGHTTIME HOURS...AND THEN PERIODICALLY THROUGH FRIDAY. REPORTS OF HEAVY RAINS AND FLOODING WOULD ALSO BE QUITE BENEFICIAL. IAZ061-062-070>075-081>086-092>097-231100- JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS- UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 528 AM CDT WED AUG 22 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN IOWA. .DAY ONE...TODAY AND TONIGHT CHANCES FOR THUNDERSTORMS INCREASE TONIGHT. SOME OF THE STORMS MAY BE SEVERE WITH DAMAGING WIND AND LARGE HAIL. HEAVY RAINS AND FLOODING WILL ALSO BE POSSIBLE. RAINFALL AMOUNTS MAY LOCALLY EXCEED AN INCH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY CHANCES FOR THUNDERSTORMS REMAIN IN THE FORECAST THROUGH LATE FRIDAY AND THEN AGAIN ON TUESDAY. SEVERE WEATHER AND HEAVY RAINS WILL STILL BE POSSIBLE THROUGH THE REMAINDER OF THE WORK WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT...AND THEN PERIODICALLY THROUGH FRIDAY. REPORTS OF HEAVY RAINS AND FLOODING WOULD ALSO BE QUITE BENEFICIAL. SMALL
In the hours before
Local storm report, Aug 22, 4:26 AM CDT, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
426 AM CDT WED AUG 22 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 AM HEAVY RAIN GOWRIE 42.28N 94.29W
08/22/2007 M4.90 INCH WEBSTER IA TRAINED SPOTTER
4.90 INCHES FROM 900 PM TUESDAY TO THE TIME RAIN ENDED
AROUND 200 AM.
&&
SMALLLocal storm report, Aug 22, 6:39 AM CDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
639 AM CDT WED AUG 22 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0629 AM FLASH FLOOD FORT DODGE 42.51N 94.18W
08/22/2007 WEBSTER IA EMERGENCY MNGR
LEVEE BREACH ON THE DES MOINES RIVER AT THE
HYDRO-ELECTRIC PLANT IN FORT DODGE.
&&
PODRAZIKThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 7:16 PM CDT | Severe Thunderstorm Warning | DMX | Palo Alto | 59 min |
| Aug 21, 7:40 PM CDT | Flash Flood Warning | DMX | Palo Alto | 6 hr |
| Aug 21, 7:49 PM CDT | Tornado Warning | DMX | Humboldt, Pocahontas | 41 min |
| Aug 21, 8:04 PM CDT | Severe Thunderstorm Warning | DMX | Kossuth | 56 min |
| Aug 21, 8:07 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt | 53 min |
| Aug 21, 8:24 PM CDT | Flash Flood Warning | DMX | Winnebago, Worth | 6 hr |
| Aug 21, 8:24 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Pocahontas, Webster | 66 min |
| Aug 21, 8:29 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt | 46 min |
| Aug 21, 8:33 PM CDT | Flash Flood Warning | DMX | Franklin, Humboldt, Wright | 6 hr |
| Aug 21, 8:33 PM CDT | Flash Flood Warning | DMX | Franklin, Humboldt, Pocahontas, Wright | 6 hr |
| Aug 21, 8:55 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Wright | 65 min |
| Aug 21, 9:42 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo | 38 min |
| Aug 21, 10:00 PM CDT | Severe Thunderstorm Warning | DMX | Butler | 60 min |
| Aug 21, 10:06 PM CDT | Flash Flood Warning | DMX | Webster | 6 hr |
| Aug 21, 10:13 PM CDT | Flash Flood Warning | DMX | Bremer, Butler | 6 hr |
| Aug 21, 10:13 PM CDT | Severe Thunderstorm Warning | DMX | Sac | 47 min |
| Aug 21, 10:21 PM CDT | River Flood Warning | DMX | Humboldt | 5 days |
| Aug 21, 10:21 PM CDT | River Flood Warning | DMX | Cerro Gordo, Floyd, Worth | 42 hr |
| Aug 21, 11:07 PM CDT | Flash Flood Warning | DMX | Webster | 6 hr |
| Aug 21, 11:16 PM CDT | Flash Flood Warning | DMX | Grundy, Hardin | 6 hr |
| Aug 21, 11:17 PM CDT | Flash Flood Warning | DMX | Grundy, Hamilton, Hardin | 6 hr |
| Aug 21, 11:32 PM CDT | Severe Thunderstorm Warning | DMX | Crawford | 28 min |
| Aug 22, 3:20 AM CDT | River Flood Warning | DMX | Webster | 66 hr |
| Aug 22, 5:55 AM CDT | River Flood Warning | DMX | Black Hawk | 4 days |
| Aug 22, 5:55 AM CDT | River Flood Warning | DMX | Black Hawk | 4 days |
| Aug 22, 11:33 AM CDT | Flash Flood Warning | DMX | Calhoun, Sac | 6 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.